Tornadoes · United States · Florida · 2010

EF0 tornado, Glencoe, Florida, August 11, 2010

This EF0 tornado ran 0.1 miles across Volusia County on August 11, 2010, touching down at 4:05 PM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 11, 2010
Touchdown
4:05 PM EDT (20:05 UTC)
Path length
0.1 miles (0.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Volusia County
Touchdown point
29.009, -81.004
Lift-off point
29.009, -81.004
Record number
1008111405-01

What the Weather Service recorded

Scattered thunderstorms trained northward near the Florida east-central coast, within a strong southerly flow due in part to the presence of Tropical Depression Five remnants near the central Gulf coast. Around mid day, a waterspout developed over the intracoastal river and moved onshore the mainland in Edgewater, producing minor damage. Several hours later, another storm developed rotation and produced a brief touchdown in a wooded area, farther inland over southern Volusia County.

Volusia County EVAC Ambulance personnel reported a tornado touchdown in a heavily wooded area just west of Interstate 95 and south of State Road 44 in rural Volusia County to the west of New Smyrna Beach. The brief tornado touchdown occurred along the southwest edge of a cluster of strong thunderstorms which were training slowly northward.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS MLB issued a tornado warning for this county at 20:04 UTC, 1 minute before the tornado touched down, in force until 20:45 UTC.

Issued (UTC)ExpiredProductOffice
19:03 UTC21:00 UTCFlood AdvisoryMLB
20:04 UTC20:45 UTCTornado WarningMLB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 11, 9:00 AM EDT, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 9:00 AM EDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 AM EDT WED AUG 11 2010

.DISCUSSION...
TROPICAL DEPRESSION FIVE CURRENTLY 185 MILES SOUTH OF APALACHICOLA
AND TRACKING OFF TO THE NORTHWEST OVER THE EASTERN GULF AND AWAY
FROM THE FLORIDA PENINSULA THIS MORNING. EAST FLORIDA REMAINS UNDER
SOUTH-SOUTHEASTERLY FLOW BETWEEN TD 5 AND ATLANTIC RIDGE SLOWLY
SINKING SOUTHWARDS ACROSS GA/SC. A MOIST ENVIRONMENT REMAINS ON THE
PERIPHERY OF THE SYSTEM WITH SOUNDINGS ALONG THE EAST COAST OF THE
STATE AROUND 2.1"-2.2" THIS MORNING AND KTBW CLOSER TO TD 5 COMING
IN WITH ~2.5".

WE WILL SEE ACTIVITY DEVELOPING ALONG A DIFFUSE EAST COAST SEA
BREEZE BY LATE MORNING IN ADDITION TO A FEW OUTER RAINBANDS FROM TD
5 BRUSHING THE WESTERN COUNTIES (OSCEOLA-LAKE) THROUGH THE DAY.
HIGHEST PRECIP CHANCES WILL BE OVER THE INTERIOR WITH STEERING FLOW
BECOMING MORE SOUTHERLY DURING THE DAY. SHOWERS SHOULD BE THE MAIN
FORM OF CONVECTION TODAY SINCE ABOVE NORMAL TEMPS ALOFT (ONLY -3C TO
-4C THIS MORNING) WILL LIKELY KEEP THUNDERSTORM DEVELOPMENT ISOLATED.

MORE SUNSHINE IS EXPECTED TODAY ACROSS THE REGION WHICH WILL ALLOW
MAX TEMPS TO BE A FEW DEGREES HIGHER THAN YESTERDAY...REACHING
NORMAL VALUES IN THE LOW 90S.

ONLY MAJOR CHANGE FOR UPDATES THIS MORNING IS TO TWEAK CLOUD COVER
DOWNWARDS WITH MOSTLY SUNNY-PARTLY CLOUDY SKIES VISIBLE THIS MORNING
ON SATELLITE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH LATE MORNING. SCT
SHRA/ISO TSRA BEGIN TO FORM BY LATE MORNING AND PERSISTING THROUGH
THE AFTERNOON. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH ANY OF THIS
ACTIVITY. WINDS IN THE AFT WILL REMAIN OUT OF THE SE AROUND 10-15
KTS WITH GUSTS UP TO 15-20 KTS AT TIMES.

&&

.MARINE...
TODAY-TONIGHT...PRESSURE GRADIENT BTW TD #5 OVER THE EASTERN GULF
AND HIGH PRESSURE RIDGE EAST OF THE AREA WILL MAINTAIN A SE FLOW
OVER THE WATERS TODAY...THOUGH NOTABLY WEAKER THAN YESTERDAY AT
ONLY TO 10-15 KTS. WINDS TO VEER TO THE SOUTH INTO TONIGHT AT TD 5
PULLS FURTHER AWAY INTO THE NORTH CENTRAL GULF. SEAS CONTINUE TO
SUBSIDE AS PGRAD SLACKENS AT 3-4FT OFFSHORE...BECOMING 2-3 FT
TONIGHT.

FROM PREVIOUS DISCUSSION...
THU-WEEKEND...HIGH PRESSURE RIDGE AXIS WILL REMAIN SOUTH OF THE
WATERS. THIS WILL CAUSE A WEST/SOUTHWEST FLOW 10 KNOTS OR
LESS...EXCEPT ACROSS THE NORTH THU-FRI WHERE REMNANT TD #5 LOW
AND/OR WEAK FRONTAL TROUGH KEEP THE GRADIENT FLOW A LITTLE HIGHER.
THE MAIN CONCERN FOR BOATERS WILL BE AFTERNOON STORMS THAT MOVE
ACROSS THE COAST.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

MOSES
Hazardous weather outlook, Aug 11, 1:59 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
159 PM EDT WED AUG 11 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
159 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
TROPICAL DEPRESSION NUMBER 5 CURRENTLY OVER THE EASTERN GULF OF
MEXICO WILL KEEP A MOIST SOUTH TO SOUTHEAST FLOW OVER THE AREA
THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE POSSIBLE OVER EAST CENTRAL FLORIDA THROUGH EARLY THIS EVENING.
SHOWERS AND STORMS WILL MOVE NORTH TO NORTHWEST AT AROUND 25 MPH.
THE MAIN THREAT FROM STORMS WILL BE GUSTY WINDS OF UP TO 40
MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO GROUND LIGHTNING
STRIKES. THERE IS ALSO A VERY LOW THREAT OF A BRIEF TORNADO.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL KEEP AN ELEVATED RISK FOR RIP
CURRENTS ALONG THE AREA BEACHES. ONCE ARRIVING AT THE BEACH...
CHECK WITH A LIFEGUARD FOR THE CURRENT RIP CONDITIONS AND NEVER
SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND MOVE TOWARD THE NORTH TO NORTHWEST AROUND 25
MPH. ANY STRONGER ACTIVITY WILL BE ABLE TO PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS OVER INLAND LAKES.

...WATERSPOUT IMPACT...
ENVIRONMENTAL CONDITIONS WILL BE CONDUCIVE FOR ISOLATED
WATERSPOUTS OVER THE NEARSHORE ATLANTIC WATERS. SPOUTS MAY BRIEFLY
DEVELOP AT THE COAST AND OR INTRACOASTAL WATERWAY...POSSIBLY MOVING
ASHORE WHILE DISSIPATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SURFACE ATLANTIC HIGH PRESSURE RIDGE WILL BUILD BACK OVER CENTRAL
AND SOUTHERN FLORIDA FROM LATE THIS WEEK INTO THE WEEKEND. THIS
WILL KEEP MORE NORMAL COVERAGE OF SHOWERS AND STORMS ACROSS THE
AREA EACH AFTERNOON. A DEVELOPING WESTERLY STEERING FLOW WILL
INCREASE THE THREAT FOR OFFSHORE MOVING THUNDERSTORMS INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DKW/LJ/JP

In the hours before

Local storm report, Aug 11, 1:26 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     WATER SPOUT      1 ENE EDGEWATER         28.97N 80.89W
08/11/2010                   VOLUSIA            FL   BROADCAST MEDIA

            A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
            RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
            CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
            FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
            OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.

&&

LJ
Local storm report, Aug 11, 3:37 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TORNADO          1 ENE EDGEWATER         28.97N 80.89W
08/11/2010  F0               VOLUSIA            FL   BROADCAST MEDIA

            A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
            RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
            CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
            FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
            OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.

&&

JCP
Special weather statement, Aug 11, 3:43 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT WED AUG 11 2010

FLZ141-112030-
COASTAL VOLUSIA COUNTY-
343 PM EDT WED AUG 11 2010

...FUNNEL CLOUDS POSSIBLE OVER CENTRAL VOLUSIA COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS WEST
OF NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE SPRUCE CREEK...PORT ORANGE AND DAYTONA
INTERNATIONAL SPEEDWAY.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

67

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 12:00Z

8.1 hours before the tornado, 78 km from the path. August 11, 2010.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 366 joules per kilogram, CIN -24, lifted condensation level 810 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-08-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 9 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
618 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Cape Canaveral, FL (KXMR), 00:00Z

3.9 hours after it, 78 km from the path. August 12, 2010.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 703 joules per kilogram, CIN -27, lifted condensation level 1033 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 9 square meters per square second, 0 to 6 km bulk shear 11 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
1813 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

New Smyrna Beach Municipal (EVB), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:50 UTC8677130° 10 kt201015.2RA
19:00 UTC84.277280° 10 kt1015.6TSRA
19:50 UTC84.27730° 10 kt1015.6TSRA
20:50 UTC78.877180° 3 kt1014.2
21:50 UTC87.877150° 14 kt1013.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:05 UTCTORNADO6 W New Smyrna BeachVolusia, FLVOLUSIA COUNTY EVAC AMBULANCE REPORTED A POSSIBLE BRIEF TORNADO TOUCHDOWN IN A WOODED AREA WEST OF I-95 AND SOUTH OF SR 44.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of August 11, 2010

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1112:05 PM EDTEF0Volusia, FL0.320$5,000
August 111:58 PM CDTEF0Watonwan, MN0.120$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.